Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Tampa Bay, FL

January 9, 1997Hillsborough County, Pasco County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 9, 1997, 1:33 PM EST for Hillsborough County, Pasco County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 1997, 1:33 PM EST (18:33 UTC)
Expired
Jan 9, 1997, 2:15 PM EST
In force
42 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Pasco County, FL

The radar

The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 1:37 PM ESTThunderstorm Wind 60Zephyrhills, FLA thunderstorm wind gust of 69 mph was observed at the Zephyrhills Weightman Middle School.
Jan 9, 1:40 PM ESTThunderstorm WindTampa, FLThunderstorm winds downed several power lines and a few trees throughout the city of Tampa east to Brandon. Nearly 2,000 residents lost power for up to two hours.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 091832 RRA
SVRTBW
FLC057-101-091915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
133 PM EST THU JAN 9 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL FLORIDA
 
   ...NORTHERN HILLSBOROUGH COUNTY...EASTERN PASCO COUNTY
 
...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM EST FOR PASCO COUNTY...
 
A SEVERE THUNDERSTORM WAS DETECTED BY RADAR OVER NORTHERN
HILLSBOROUGH COUNTY EXTENDING NORTH INTO EAST CENTRAL PASCO COUNTY.
THIS THUNDERSTORM IS MOVING EAST AT 35 TO 40 MPH AND WILL BE
APPROACHING DADE CITY AND ZEPHYRHILLS AND THE TAMPA BRANDON AREA
DURING THE NEXT HALF HOUR.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 9:51 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 9, 9:51 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
951 AM EST THU JAN 09 1997

WX...RW/TSTM CONT SW ACROSS GOMEX FROM NEAR LEVY CNTY. CELL MOVMT
NE AS LINE CREEPS EAST/SOUTHEAST. TREND PAST COUPLE HOURS SEEMS TO
BE FOR LINE TO WEAKEN. WNDS SOUTH AND BRISK W/FEW HIER GUSTS.

DISC...MOST ENERGY TRACKING TO NE ACROSS FL PANHANDLE AND SE STATES
AFTER ROTATING AROUND BASE 5H TROF W/AXIS OVR TX/OK. AT SFC...LOW
OVR SE GA MOVG NE WITH TRAILING COLD FRONT OVR GOMEX FROM NEAR TLH
TO YUCATAN. FRONT EXPECTED ACROSS CWA LATE TONIGHT/EARLY HOURS FRI.
EXPECT MOST RW/TSTMS WITH FROPA.

SUGGESTIONS...LOWER POPS SOUTHERN 2/3 CWA FOR THIS AFTERNOON TO
50/60. WILL MONITOR BOUY 42036...WND VERY SLOWLY INCREASING.

//09//

In the hours before

Special weather statement, Jan 9, 10:53 AM EST, 2 hours 40 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST THU JAN 9 1997

...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT
   COASTAL WATERS THROUGH 400 PM EST...

THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER...
HERNANDO...PASCO...AND POLK.

A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR
TALLAHASSEE IS MOVING EAST AND SOUTH.  SHOWERS AND THUNDERSTORMS IN
ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING
THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE
EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON.  THE
COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
BY THE EARLY HOURS OF FRIDAY.

INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD
MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS
AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT
WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT
IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND
INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS
TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR
STRONG OR SEVfERE WEATHER.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED
TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

R. K. RUDE
Special weather statement, Jan 9, 11:00 AM EST, 2 hours 33 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST THU JAN 9 1997

...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT
   COASTAL WATERS THROUGH 400 PM EST...

THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER...
HERNANDO...PASCO...AND POLK.

A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR
TALLAHASSEE IS MOVING EAST AND SOUTH.  SHOWERS AND THUNDERSTORMS IN
ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING
THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE
EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON.  THE
COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
BY THE EARLY HOURS OF FRIDAY.

INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD
MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS
AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT
WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT
IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND
INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS
TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR
STRONG OR SEVERE WEATHER.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED
TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

R. K. RUDE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:35 PM ESTSevere Thunderstorm WarningTBWSarasota40 min
Jan 9, 4:16 PM ESTTornado WarningTBWSarasota44 min
Jan 9, 4:19 PM ESTSevere Thunderstorm WarningTBWManatee41 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.